Alert archive / Texas / Wind Advisories in 2023

Wind Advisory 9, NWS Midland/Odessa, TX

February 9, 20235 counties in Texas; Eddy County, New Mexico

NWS Midland/Odessa, TX issued this wind advisory at Feb 9, 2023, 1:15 AM CST for 5 counties in Texas; Eddy County, New Mexico. It took effect at Feb 9, 2023, 2:00 PM CST. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Feb 9, 2023, 1:15 AM CST (07:15 UTC)
In effect from
Feb 9, 2023, 2:00 PM CST
Expired
Feb 10, 2023, 3:00 AM CST
In force
13 hr
Issued by
NWS Midland/Odessa, TX

Counties Eddy County, NM, Brewster County, TX, Culberson County, TX, Jeff Davis County, TX, Presidio County, TX, Reeves County, TX

The radar

The Midland/Odessa radar (KMAF), 205 km from the middle of the area, began a volume at 07:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 7.3 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2023-02-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2023-02-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2619 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

599 
WWUS74 KMAF 090715
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
115 AM CST Thu Feb 9 2023

TXZ271-092100-
/O.UPG.KMAF.HW.A.0007.230209T2000Z-230210T0400Z/
/O.NEW.KMAF.HW.W.0007.230209T2000Z-230210T0400Z/
Guadalupe and Delaware Mountains-
Including the cities of Guadalupe Mountains NP and Pine Springs
115 AM CST Thu Feb 9 2023 /1215 AM MST Thu Feb 9 2023/

...HIGH WIND WARNING IN EFFECT FROM 2 PM CST /1 PM MST/ THIS
AFTERNOON TO 10 PM CST /9 PM MST/ THIS EVENING...

* WHAT...North to northeast winds 35 to 45 mph with gusts up to 60 
  mph expected.

* WHERE...Guadalupe and Delaware Mountains in Texas.

* WHEN...From 2 PM CST /1 PM MST/ this afternoon to 10 PM CST /9 
  PM MST/ this evening.

* IMPACTS...Travel will be difficult, especially for high profile
  vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. Use caution if you must drive.

&&

$$

NMZ027-092100-
/O.NEW.KMAF.HW.W.0007.230209T2000Z-230210T0400Z/
Guadalupe Mountains of Eddy County-
Including the city of Queen
1215 AM MST Thu Feb 9 2023

...HIGH WIND WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 9 PM
MST THIS EVENING...

* WHAT...North winds 30 to 40 mph with gusts up to 60 mph 
  expected.

* WHERE...Guadalupe Mountains of Eddy County.

* WHEN...From 1 PM this afternoon to 9 PM MST this evening.

* IMPACTS...Travel will be difficult, especially for high profile
  vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

NMZ028-TXZ272-273-092100-
/O.NEW.KMAF.WI.Y.0009.230209T2000Z-230210T0400Z/
Eddy County Plains-Van Horn and Highway 54 Corridor-
Eastern Culberson County-
Including the cities of Artesia, Carlsbad, Carlsbad Caverns NP, 
and Van Horn
115 AM CST Thu Feb 9 2023 /1215 AM MST Thu Feb 9 2023/

...WIND ADVISORY IN EFFECT FROM 2 PM CST /1 PM MST/ THIS
AFTERNOON TO 10 PM CST /9 PM MST/ THIS EVENING...

* WHAT...North winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...In New Mexico, Eddy County Plains. In Texas, Van Horn 
  and Highway 54 Corridor, and Eastern Culberson County.

* WHEN...From 2 PM CST /1 PM MST/ this afternoon to 10 PM CST /9 
  PM MST/ this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

TXZ275>280-282-092100-
/O.NEW.KMAF.WI.Y.0009.230209T2000Z-230210T0900Z/
Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Lower Brewster County-
Including the cities of Marfa, Fort Davis, Alpine, Big Bend NP, 
Panther Junction, Marathon, Chisos Basin, Lajitas, and Castolon
115 AM CST Thu Feb 9 2023

...WIND ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 3 AM CST
FRIDAY...

* WHAT...North winds 25 to 35 mph with gusts up to 45 mph 
  expected.

* WHERE...Chinati and Davis Mountains, Marfa Plateau, Davis 
  Mountains Foothills and Chisos Basin, and Central Brewster and 
  Lower Brewster Counties.

* WHEN...From 2 PM this afternoon to 3 AM CST Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf
2 follow-up statements
217 
WWUS74 KMAF 091913
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
113 PM CST Thu Feb 9 2023

NMZ027-TXZ271-100400-
/O.CON.KMAF.HW.W.0007.230209T2000Z-230210T0400Z/
Guadalupe Mountains of Eddy County-
Guadalupe and Delaware Mountains-
Including the cities of Queen, Guadalupe Mountains NP, 
and Pine Springs
113 PM CST Thu Feb 9 2023 /1213 PM MST Thu Feb 9 2023/

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 10 PM CST /9 PM MST/
THIS EVENING...

* WHAT...North to northeast winds 35 to 45 mph with gusts up to 60 
  mph expected.

* WHERE...In New Mexico, Guadalupe Mountains of Eddy County. In 
  Texas, Guadalupe and Delaware Mountains in Texas.

* WHEN...Until 10 PM CST /9 PM MST/ this evening.

* IMPACTS...Travel will be difficult, especially for high profile
  vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

NMZ028-TXZ272-273-100400-
/O.CON.KMAF.WI.Y.0009.230209T2000Z-230210T0400Z/
Eddy County Plains-Van Horn and Highway 54 Corridor-
Eastern Culberson County-
Including the cities of Artesia, Carlsbad, Carlsbad Caverns NP, 
and Van Horn
113 PM CST Thu Feb 9 2023 /1213 PM MST Thu Feb 9 2023/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM CST /9 PM MST/
THIS EVENING...

* WHAT...North winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...In New Mexico, Eddy County Plains. In Texas, Van Horn 
  and Highway 54 Corridor, and Eastern Culberson County.

* WHEN...Until 10 PM CST /9 PM MST/ this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

TXZ275>280-282-100900-
/O.CON.KMAF.WI.Y.0009.230209T2000Z-230210T0900Z/
Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Lower Brewster County-
Including the cities of Marfa, Fort Davis, Alpine, Big Bend NP, 
Panther Junction, Marathon, Chisos Basin, Lajitas, and Castolon
113 PM CST Thu Feb 9 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 AM CST FRIDAY...

* WHAT...North winds 25 to 35 mph with gusts up to 45 mph 
  expected.

* WHERE...Chinati and Davis Mountains, Marfa Plateau, Davis 
  Mountains Foothills and Chisos Basin, and Central Brewster and 
  Lower Brewster Counties.

* WHEN...Until 3 AM CST Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf
829 
WWUS74 KMAF 100431
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
1031 PM CST Thu Feb 9 2023

TXZ275>280-282-100900-
/O.CON.KMAF.WI.Y.0009.000000T0000Z-230210T0900Z/
Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Lower Brewster County-
Including the cities of Marfa, Fort Davis, Alpine, Big Bend NP, 
Panther Junction, Marathon, Chisos Basin, Lajitas, and Castolon
1031 PM CST Thu Feb 9 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 AM CST FRIDAY...

* WHAT...North winds 25 to 35 mph with gusts up to 45 mph 
  expected.

* WHERE...Chinati and Davis Mountains, Marfa Plateau, Davis 
  Mountains Foothills and Chisos Basin, and Central Brewster and 
  Lower Brewster Counties.

* WHEN...Until 3 AM CST Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this wind advisory went out at Feb 8, 10:38 PM CST, 2 hours 37 minutes earlier.

Area forecast discussion, Feb 8, 10:38 PM CST, 2 hours 37 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1038 PM CST Wed Feb 8 2023

...New AVIATION...

.SHORT TERM...
(This afternoon through Thursday night)
Issued at 153 PM CST Wed Feb 8 2023

Temperatures will warm efficiently this afternoon as we return to
zonal flow and sunny skies. Highs today will reach the upper 50s for
most with 60s along the river valleys, slightly below normal for
early February. An upper trough will dive down from the Rockies
Thursday and Friday, pushing a cold front through our region as
early as Thursday morning. Ahead of this front, light winds and
clear skies tonight will allow us cool to near or just above
freezing. By sunrise, the cold front will be encroaching on our
northern border, pushing further south as the day progresses. Winds
will increase behind this front, and SE New Mexico and the Permian
Basin will see sustained winds of 15-25mph with higher gusts. Patchy
blowing dust is not out of the question in the afternoon, especially
for the northern half of the CWA. Given northeasterly flow behind
the front, a High Wind Watch has been issued for Guadalupe Pass
Thursday afternoon and evening. As the stronger winds tamper off and
skies clear, temperatures will plunge Thursday night with cold
advection to the 20s for most with some spots seeing teens over SE
New Mexico. Make sure you take your heavy coat with you as you head
out the door Friday morning!

&&

.LONG TERM...
(Friday through Tuesday)
Issued at 153 PM CST Wed Feb 8 2023

Friday an upper trough will swing across the plains as high pressure
begins to build into SE NM and W TX from the west.  Ridge moves over
the area Saturday as next upper low moves down across CA.  This low
passes into Srn AZ/Nrn Mexico Sunday then rolls into NM Monday and W
TX Tuesday.

Friday will be another cool day with a N wind and highs only in the
40s and 50s. Temps about 10 degrees warmer on Saturday. Its not
until Sunday that temps are expected to warm back up to/above
normal in the 60s with a few 70s. Saturday looks to be the chilly
morning with lows in the 20s nearly areawide... lows in the 30s
and 40s return Sunday. May see another front briefly sag into the
area Monday with temps recovering Tuesday.

On Tuesday the upper low will spin up a surface low that tracks
along the Red River leaving a W wind across the area... may see a
high wind event Tuesday and Wednesday in the Guadalupes.

Rain chances return to the forecast Sunday night through Tuesday.
These favor the north and east.

&&

.AVIATION...
(06Z TAFS)
Issued at 1035 PM CST Wed Feb 8 2023

VFR continues through the period. Expect light northwest winds
through the day under clear skies. North winds will become gusty
by late afternoon behind a cold front with gusts approaching 30
kts.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               35  56  27  51 /   0   0  10   0
Carlsbad                 33  54  24  50 /   0   0  10   0
Dryden                   37  69  32  54 /   0   0   0  10
Fort Stockton            38  61  28  50 /   0   0  10  10
Guadalupe Pass           34  50  25  44 /   0   0  10   0
Hobbs                    33  51  22  49 /   0   0  10   0
Marfa                    27  60  21  50 /   0   0   0   0
Midland Intl Airport     36  57  26  51 /   0   0  10  10
Odessa                   37  57  27  51 /   0   0  10  10
Wink                     33  59  25  52 /   0   0  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...High Wind Watch from Thursday afternoon through Thursday evening
     for Guadalupe and Delaware Mountains.

NM...None.
&&

SHORT TERM...88
LONG TERM....72
AVIATION...29
Hazardous weather outlook, Feb 8, 1:16 PM CST, 11 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
116 PM CST Wed Feb 8 2023

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-091930-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
116 PM CST Wed Feb 8 2023 /1216 PM MST Wed Feb 8 2023/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

High wind is possible at Guadalupe Pass Thursday afternoon and
evening. A High Wind Watch is in effect.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 9, 1:15 AM CSTHigh Wind WarningMAFCulberson21 hr

Nearby

Wind Advisories in Texas, 2023Wind Advisories in New Mexico, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.